Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2017, 9:14 PM CDT for Douglas County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Jul 21, 2017, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
829
WWUS83 KMPX 220214
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT FRI JUL 21 2017
MNZ041-220300-
Douglas-
914 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
COUNTY...
At 914 PM CDT, strong thunderstorms were clustered near Alexandria
Airport, or near Alexandria, moving southeast at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Holmes City, Nelson, Forada and Alexandria Airport.
This includes Interstate 94 in Minnesota between mile markers 98 and
115.
LAT...LON 4581 9557 4598 9539 4591 9514 4576 9514
4576 9547
TIME...MOT...LOC 0214Z 299DEG 35KT 4588 9547
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:38 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 21, 6:38 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 638 PM CDT Fri Jul 21 2017 .UPDATE...For 00z Aviation discussion below && .SHORT TERM...(This evening through Saturday) Issued at 354 PM CDT Fri Jul 21 2017 Convection across far-southern-MN this morning & earlier this afternoon has complicated the setup for potential severe weather this evening. Residual cloud cover from this convection as well as a blocking of the richest moisture return has greatly limited instability across central MN & west-central WI. Tonight's severe threat now turns to the eastern Dakotas & NW Minnesota which has remained unaffected from this mornings convection. Storms should fire in a healthy environment with 3000 J/kg of MLCAPE & over 40 kts of effective deep shear supporting severe storms, with large hail & damaging winds both possible. The question then becomes how far south & east these storms make it into central MN. Hi-res models agree on bringing storms down from the Dakotas across western MN after sunset. These storms then run into the more stable air over central Minnesota and quickly dissipate, generally along & west of a Brainerd-Fairmont line. Thus we are expecting the severe threat tonight to be limited to western Minnesota and for the rest of the area, including the Twin Cities metro, to have a relatively quiet night. IF storms can overcome the more stable air & penetrate farther into central & eastern Minnesota, these areas could also see a conditional severe threat materialize but confidence in this scenario is low. The severe weather threat don't get any clearer tomorrow as a weak surface trough lingers across the area and provides a chance of thunderstorms along & east of I-35. Forcing is nebulous across our area with the main upper-level support from the approaching shortwave remaining further north across the MN Arrowhead, so expect any storms that can develop to be scattered at best. However dewpoints remaining near 70 across the area will lead to instability increasing with daytime heating. 3000 J/kg CAPE to go along with 30- 40 kts of effective deep layer shear will provide a supportive atmosphere for any storms that can develop. Current thinking is that the issues with forcing will keep the main severe threat north & east of the CWA but this will bear watching as we get closer to tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 354 PM CDT Fri Jul 21 2017 By tomorrow evening, expect any daytime activity across the area to be departing to the east, with the upper level shortwave moving ESE across far northern MN and Lake Superior through Saturday night. We'll really feel the affects of the frontal passage by Sunday morning as dew points drop to more comfortable levels. Northerly flow will keep temperature slightly below normal as high pressure works in from the north. Meanwhile, our next system of interest will be pushing into southern British Columbia and will set to work eastward through southern Canada. The 500H closed low will stay well to the north of our area, but the frontal boundary extending southward from the system will work across the Dakotas Monday-Tuesday, with the front in our region most likely on Tuesday. This could begin an active period for us depending on where the front stalls out. As it looks currently, the front will work through our area and get hung up from South Dakota through northern Iowa and into southern Wisconsin. Being that this is 6-7 days out, confidence in placing a front is quite low. This will continue to be the main feature to watch in the coming days for the long term period, and how the models handle the evolution of the system and overall pattern. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 638 PM CDT Fri Jul 21 2017 First question this TAF period is whether convection will affect sites tonight. Showers and storms over northwest MN are expected to decrease in intensity with south/southeastward progression, and decay as they enter central MN. KAXN and KSTC may be affected, but said activity would likely be showers and most by the time it approaches KMSP. Another area of storms may develop farther west and move into the area between 08z-12z. Confidence is low however. The other threat overnight is fog development again with little in the setup having changed. Expect MVFR/IFR visibilities, with LIFR possible at KRNH and KEAU. This all will depend on how the convection pans out and impacts cloud cover/low level moisture. Sct-bkn mid level clouds will persist on Saturday, although MN sites should become VFR for most of the day. Variable winds overnight shift to the northwest on Saturday and increase above 10 knots at most sites. KMSP... Although confidence is low, the time frame for thunder/shower potential between 09z and 12z appears to be the most possible window for activity. Patchy fog with 4-5sm visibilities is also expected to develop overnight, with a potential for sct-bkn 1500 ft clouds as well. /OUTLOOK FOR KMSP/ Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind ENE - ESE 5 kts. Tue...VFR. Chc TSRA late. Wind S/SSE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...SPD AVIATION...LS
Hazardous weather outlook, Jul 21, 2:22 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 222 PM CDT Fri Jul 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 222 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of central Minnesota, east central Minnesota, south central Minnesota, southeast Minnesota, southwest Minnesota, west central Minnesota, northwest Wisconsin, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this evening across west-central Minnesota, and a conditional slight risk for the rest of the state. Thunderstorm development is not expected until after sunset and looks to be confined to the western half of the state. Damaging winds & large hail will be the main threats with these storms. If these storms can continue into eastern Minnesota they would continue to carry a threat for severe weather, but current confidence in this scenario is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Multiple rounds of thunderstorms with some severe weather and heavy rainfall are possible from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is unlikely tonight. A conditional threat of severe weather exists after sunset but confidence in this is low.
In the hours before
Special weather statement, Jul 21, 8:28 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 828 PM CDT FRI JUL 21 2017 MNZ042-043-220215- Morrison-Todd- 828 PM CDT FRI JUL 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD AND SOUTHWESTERN MORRISON COUNTIES... At 827 PM CDT, a strong thunderstorm was located over Long Prairie, or 22 miles west of Little Falls, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Long Prairie, Randall, Swanville, Flensburg, Round Prairie, Sobieski, Burtrum, Elmdale and Long Prairie Airport. This includes the following highways... U.S. Highway 10 in Minnesota between mile markers 135 and 138. U.S. Highway 71 between mile markers 181 and 192. LAT...LON 4590 9501 4605 9503 4610 9445 4584 9443 TIME...MOT...LOC 0127Z 272DEG 26KT 4598 9483 LS
Special weather statement, Jul 21, 9:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT FRI JUL 21 2017
MNZ041-220300-
Douglas-
914 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
COUNTY...
At 914 PM CDT, strong thunderstorms were clustered near Alexandria
Airport, or near Alexandria, moving southeast at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Holmes City, Nelson, Forada and Alexandria Airport.
This includes Interstate 94 in Minnesota between mile markers 98 and
115.
LAT...LON 4581 9557 4598 9539 4591 9514 4576 9514
4576 9547
TIME...MOT...LOC 0214Z 299DEG 35KT 4588 9547
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Jul 21, 8:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 40 min |
| Jul 21, 10:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 21, 9:37 PM CDT | Special Weather Statement | MPX | Barron | 38 min |
| Jul 22, 5:05 PM CDT | Special Weather Statement | MPX | Pierce | 25 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.